Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 84, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2005, 7:59 AM CDT for Labette County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 7:59 AM CDT (12:59 UTC)
- Expired
- May 24, 2005, 8:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 122 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:35 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2363 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 241259 SVRICT KSC099-241330- /O.NEW.KICT.SV.W.0084.050524T1259Z-050524T1330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 759 AM CDT TUE MAY 24 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LABETTE COUNTY IN SOUTHEAST KANSAS. * UNTIL 830 AM CDT. * AT 754 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM PARSONS TO CHETOPA...MOVING EAST AT 20 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CHETOPA...LABETTE...OSWEGO...PARSONS THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... LAT...LON 3738 9540 3706 9523 3701 9508 3738 9508 $$ SEDLOCK
2 follow-up statements
000 WWUS53 KICT 241311 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 811 AM CDT TUE MAY 24 2005 KSC099-241330- /O.CON.KICT.SV.W.0084.000000T0000Z-050524T1330Z/ LABETTE KS- 811 AM CDT TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN LABETTE COUNTY UNTIL 830 AM CDT... AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF PARSONS TO OSWEGO TO CHETOPA...AND MOVING EAST AT 20 MPH. THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF EASTERN LABETTE COUNTY...INCLUDING THE TOWNS OF CHETOPA AND OSWEGO. LAT...LON 3738 9540 3706 9523 3701 9508 3738 9508 $$ /SEDLOCK
000 WWUS53 KICT 241328 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 828 AM CDT TUE MAY 24 2005 KSC099-241338- /O.EXP.KICT.SV.W.0084.000000T0000Z-050524T1330Z/ LABETTE KS- 828 AM CDT TUE MAY 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LABETTE COUNTY WILL BE ALLOWED TO EXPIRE AT 830 AM CDT... AT 825 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3738 9540 3706 9523 3701 9508 3738 9508 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:20 AM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 24, 4:20 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 420 AM CDT TUE MAY 24 2005 .DISCUSSION... PRIMARY FORECAST FOCUS: CONVECTIVE POTENTIAL THRU MID-WEEK. TODAY: MCS CONTINUES TO EWD SURGE ACROSS SC KS INTO WELL-DEFINED SFC-850MB MOISTURE AXIS ORIENTED NW-SE ACROSS THE AREA. LATTER REASON, COUPLED WITH SHORT-RANGE PROGNOSIS OF POSITIONING OF 500-MB CONVECTIVELY INDUCED VORT LOBE DICTATES ASSIGNING 60-80% POPS ACROSS SC & SE KS WITH EMPHASIS ON THIS MORNING. SLIGHTLY HIGHER POP ASSIGNED TO SE KS SIMPLY DUE TO LATER ARRIVAL. TONIGHT: CONVECTIVE POTENTIAL REMAINS FAIRLY SIGNIFICANT, ESPECIALLY OVER SE KS THIS EVENING WHERE CLOSER TO DEPARTING 500-MB VORT LOBE, & ACROSS WRN 1/3 OF FORECAST I.E ALONG & W OF I-135, WHERE YET ANOTHER MCS SHOULD VENTURE INTO THIS PORTION OF FORECAST AREA. IN LATTER CASE, ASSIGNED 50-60% POPS FOR 1A-7A PERIOD. WED: CONSIDERABLE DISPARITY BETWEEN GFS80 & ETA80 MODELS REGARDING PROGGED POSITIONING OF SFC-850MB LOW. GFS80 FURTHER NORTH THAN ITS ETA80 COHORT & ASSOCIATED QPF OBVIOUSLY REFLECTS THIS. AM BIASING TOWARD ETA80 SINCE IT HAS BEEN POSSESSED BETTER TRACK RECORD PAST COUPLE DAYS IN PROGGING MCS DEVELOPMENT. AS SUCH TWO AREAS APPEAR PRIMED & READY FOR ADDITIONAL RAINFALL: 1) SW CORRIDOR THAT PERTAINS ESPECIALLY TO HARPER & KINGMAN COUNTIES & 2) NW CORRIDOR THAT WOULD INCLUDE AREAS ALONG & NW OF LINE FROM GREATBEND TO LINCOLN. HAVE INCREASED POPS THESE AREAS SLIGHTLY TO 60%. WED NGT: SHRA/TS TO CONTINUE AS STRONG COLD FRONT SURGES SE ACROSS KS. SLIGHT REORIENTATION TO POP GRADIENT TO REFLECT PROGGED POSITIONING WELL-DEFINED SFC-850MB THETA-E AXIS & COLD FRONT. HAVE ASSIGNED 40-50% POPS TO SE KS. MEMORIAL DAY WEEKEND: DRY & UNSEASONABLY COOL WEATHER SLATED ALL AREAS AS INVERTED SFC RIDGE BUILDS ALMOST DUE SOUTH ALONG FRONT RANGE ENABLING COOLER CANADIAN AIR TO INFILTRATE THE REGION FRIDAY & FRIDAY NIGHT. FOR SATURDAY RETAINED 80F ALL AREAS BUT IF LWR-LEVEL FLOW POSSESSES MORE ELY COMPONENT THESE MAXES MAY NEED TO BE LOWERED 3-5F. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 84 64 76 60 / 70 40 60 40 HUTCHINSON 84 63 75 59 / 60 50 60 30 NEWTON 84 63 75 59 / 70 40 50 30 ELDORADO 84 64 76 60 / 70 40 50 40 WINFIELD-KWLD 84 65 77 61 / 80 40 50 40 RUSSELL 85 61 73 56 / 20 60 60 20 GREAT BEND 85 62 73 57 / 30 60 60 20 SALINA 84 63 73 58 / 40 40 50 30 MCPHERSON 84 63 74 58 / 50 40 50 30 COFFEYVILLE 83 63 77 60 / 80 40 40 40 CHANUTE 82 62 76 60 / 70 40 40 40 IOLA 82 61 76 59 / 70 40 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && /ES
Hazardous weather outlook, May 24, 7:12 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 712 AM CDT TUE MAY 24 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 712 AM CDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING, GENERALLY EAST OF I-35. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE EAST OF HIGHWAY 75. WINDS AROUND 60 MPH ARE THE PRIMARY THREAT. MORE THUNDERSTORMS ARE FORECAST FOR TONIGHT, AS ANOTHER COMPLEX MOVES SOUTHEAST INTO CENTRAL AND SOUTH CENTRAL KANSAS. A FEW THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL, DAMAGING WINDS AND VERY HEAVY RAIN. THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND WEST OF A LINE, FROM SALINA TO WICHITA TO WELLINGTON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE REGION FROM WEDNESDAY THROUGH EARLY THURSDAY MORNING, AND AGAIN ON SUNDAY THROUGH MEMORIAL DAY. LISTEN FOR LATER OUTLOOKS REGARDING THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE MAINLY ALONG AND WEST OF A LINE FROM SALINA TO WICHITA TO WELLINGTON LATE TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM ES/HOWERTON
In the hours before
Special weather statement, May 24, 6:19 AM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 619 AM CDT TUE MAY 24 2005 KSZ071-095-241215- WILSON-WOODSON- 619 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WILSON AND WOODSON COUNTIES... AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF GRIDLEY TO 7 MILES NORTH OF ELK CITY...AND MOVING NORTHEAST AT 55 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /SEDLOCK
Local storm report, May 24, 7:17 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 AM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM TSTM WND GST 2 NNW CHERRYVALE 37.29N 95.56W
05/24/2005 50 MPH MONTGOMERY KS TRAINED SPOTTER
&&
BRWSpecial weather statement, May 24, 7:21 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 721 AM CDT TUE MAY 24 2005 KSZ096-100-241315- LABETTE-NEOSHO- 721 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE AND NEOSHO COUNTIES... AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHANUTE TO 6 MILES SOUTH OF THAYER TO EDNA...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. /SEDLOCK
Special weather statement, May 24, 7:22 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 722 AM CDT TUE MAY 24 2005 KSZ095-241245- WILSON- 722 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY... AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF GALESBURG...OR 8 MILES NORTHWEST OF PARSONS...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. /SEDLOCK
Local storm report, May 24, 7:27 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 AM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM TSTM WND GST ALTOONA 37.53N 95.66W
05/24/2005 50 MPH WILSON KS PUBLIC
&&
BRWLocal storm report, May 24, 7:58 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
758 AM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM TSTM WND GST 3 S STARK 37.65N 95.14W
05/24/2005 55 MPH NEOSHO KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:38 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 64 min |
| May 24, 2:58 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 43 min |
| May 24, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 38 min |
| May 24, 4:59 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.